Transdermal Patches Pose Burn Risk During Scans

Metal in patches can cause burns during MRI
By Jane Parry
HealthDay Reporter

FRIDAY, Mar. 6 (HealthDay News) -- The U.S. Food and Drug Administration has issued a warning about the risk of burns as a result of wearing medicated patches, such as those used for smoking cessation or pain relief, during MRI scans.

The warning applies to patches that are available over the counter as well as prescription-only products, and concerns the aluminum backing on some patches, which can generate heat during an MRI, resulting in burns. Not all transdermal medications contain a warning to this effect, the FDA found.

An FDA review of the labeling and composition of medicated patches is under way, but in the meantime patients should check with their health care provider about the safety of wearing a medicated patch during an MRI scan, and should inform staff at the MRI facility if they are receiving transdermal medical treatment, the FDA statement explains.

"The risk of using a metallic patch during an MRI has been well-established, but the FDA recently discovered that not all manufacturers include a safety warning with their patches," Janet Woodcock, M.D., director of the FDA's Center for Drug Evaluation and Research, said in a statement. "Because the metal in these patches may not be visible and the product labeling may not disclose the presence of metal, patients should tell both their health care professional and their MRI facility that they wear a medicated adhesive patch."

More Information

Copyright © 2009 ScoutNews, LLC. All rights reserved.

Powered by

Featured Jobs



Benefits of Membership

FREE E-Newsletters
Sign up for our free enewsletters to stay up-to-date in your area of practice - or take a look at an archive of prior issues

CESaver
Join our CESaver program to earn up to 100 contact hours for only $34.95
Register Now

Lippincott's NursingCenter.com
Explore a world of online resources

Become a Member